Alert archive / North Carolina / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 35, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jul 1, 2015, 4:50 AM EDT for Carteret County, Hyde County, North Carolina. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2015, 4:50 AM EDT (08:50 UTC)
- Expired
- Jul 1, 2015, 5:30 AM EDT
- In force
- 40 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Carteret County, NC, Hyde County, NC
The radar
The Morehead City radar (KMHX), 60 km from the middle of the area, began a volume at 08:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 5:00 AM EDT | TSTM WND GST 50 | Cedar Island, NC | |
| Jul 1, 5:00 AM EDT | MARINE TSTM WIND 45 | Cedar Island, NC | |
| Jul 1, 5:10 AM EDT | MARINE TSTM WIND 46 | Ocracoke, NC | OCRACOKE WEATHERFLOW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.8 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
508
WUUS52 KMHX 010850
SVRMHX
NCC031-095-010930-
/O.NEW.KMHX.SV.W.0035.150701T0850Z-150701T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
450 AM EDT WED JUL 1 2015
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN CARTERET COUNTY IN EASTERN NORTH CAROLINA...
OUTER BANKS HYDE COUNTY IN EASTERN NORTH CAROLINA...
* UNTIL 530 AM EDT
* AT 449 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
WAS LOCATED NEAR CEDAR ISLAND FERRY TERMINAL...OR 26 MILES
NORTHEAST OF MOREHEAD CITY...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
CEDAR ISLAND FERRY TERMINAL...OCRACOKE FERRY TERMINAL AND OCRACOKE
LIGHTHOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3504 7610 3503 7611 3506 7602 3490 7625
3492 7623 3493 7636 3492 7636 3489 7626
3485 7631 3490 7631 3481 7636 3495 7647
3498 7642 3493 7638 3498 7639 3496 7632
3503 7635 3502 7634 3517 7582
TIME...MOT...LOC 0849Z 237DEG 34KT 3493 7633
$$
TL1 follow-up statement
494
WWUS52 KMHX 010906
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
506 AM EDT WED JUL 1 2015
NCC031-095-010930-
/O.CON.KMHX.SV.W.0035.000000T0000Z-150701T0930Z/
CARTERET NC-OUTER BANKS HYDE NC-
506 AM EDT WED JUL 1 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHEASTERN CARTERET AND OUTER BANKS HYDE COUNTIES...
AT 505 AM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES EAST OF CEDAR ISLAND FERRY TERMINAL...OR 37 MILES
NORTHEAST OF MOREHEAD CITY...MOVING NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
OCRACOKE FERRY TERMINAL AND OCRACOKE LIGHTHOUSE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.
&&
LAT...LON 3493 7621 3503 7629 3517 7582 3504 7610
3503 7611 3506 7602
TIME...MOT...LOC 0905Z 237DEG 34KT 3501 7617
$$
TLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:13 AM EDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 1, 3:13 AM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
313 AM EDT WED JUL 1 2015
.SYNOPSIS...
A TYPICAL SUMMER TIME PATTERN IS EXPECTED FOR THE REST OF THE
WEEK WITH HIGH PRESSURE OFFSHORE AND A TROUGH OF LOW PRESSURE TO
THE WEST. A FRONTAL BOUNDARY WILL SAG INTO THE AREA LATE WEEK AND
LINGER NEAR OR JUST NORTH OF EASTERN NORTH CAROLINA THROUGH THE
WEEKEND. HIGH PRESSURE WILL BUILD OVER THE AREA BY EARLY NEXT
WEEK.
&&
.NEAR TERM /THROUGH TODAY/...
AS OF 230 AM WED...CONVECTIVE POTENTIAL LOOKS LIMITED TODAY. INIT
SHRT WAVE CURRENTLY PASSING TO THE N HAS NOT SPARKED ANY SHRA/TSRA
ALONG CST YET...STILL COULD SEE SOME FORM THRU DAYBREAK BUT
STARTING LOOK LIKE WOULD BE MAINLY OVER CSTL WTRS. LATER TODAYS
MDLS...ESPCLY GFS SHOW DRIER MID LVL AIR SPREADING IN FROM THE W.
THIS SHLD LIMIT SHRA/TSRA THREAT...HOWEVER WITH HEATING WILL KEEP
ISOLD POP ALL AREAS THIS AFTN BUT THINK VAST MJRTY OF LOCATIONS
WILL REMAIN DRY. HIGHS WILL BE IN THE LOWER 90S INLAND TO UPR 80S
BEACHES.
&&
.SHORT TERM /TONIGHT/...
AS OF 230 AM WED...FAIRLY QUIET WX SHLD CONT AS AXIS OF MID LVL
DRIER AIR SLOWLY PUSHES OFFSHORE. MOISTURE WILL BEGIN TO INCREASE
FROM THE W LATE BUT WITH LIMITED FORCING WILL KEEP FCST DRY FOR
NOW. LOWS WILL AGAIN RANGE FROM AROUND 70/LOWER 70S INLAND TO UPR
70S CST.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 313 AM WED...LONG TERM PERIOD WILL FEATURE SEASONABLY WARM
TEMPERATURES AND FAIRLY ACTIVE WEATHER PATTERN WITH
SHOWERS/THUNDERSTORM CHANCES EVERY DAY OF THE PERIOD.
THURSDAY/THURSDAY NIGHT...01/00ZZ MODEL SUITE STILL IN GOOD
AGREEMENT ON SHORTWAVE SWINGING THROUGH BASE OF EASTERN CONUS
LONG WAVE TROUGH. IN ADDITION...SFC FRONTAL BOUNDARY WILL SAG
SOUTH TO NEAR THE VA/NC BORDER BY LATE IN THE DAY. HAVE MAINTAINED
LIKELY POPS INLAND TO CHANCE COAST AS INC PWS AND GOOD MID AND
UPR SUPPORT COMBINE TO BRING NUMEROUS SHOWERS/STORMS BY LATE IN
THE DAY. HAVE LINGERED THE HIGH POPS INTO THE EVENING AND SHIFTED
TOWARDS THE COAST AS SHORT WAVE ENERGY WILL BE PASSING THROUGH
THE UPPER FLOW ACTING TO KEEP PRECIP ONGOING INTO THE OVERNIGHT
HOURS. INSTABILITY PARAMETERS ARE MODEST...AND BULK SHEAR IS
MARGINAL TO SUPPORT SEVERE STORMS...THOUGH CANNOT RULE OUT AN
ISOLATED DAMAGING WIND GUST OR LARGE HAIL WITH SOME OF THE
HEAVIER STORMS.
FRIDAY/FRIDAY NIGHT...MAY BE THE BEST CHANCE OF PRECIP THROUGH THE
PERIOD AS MODELS INDICATING GOOD RUN-TO-RUN CONSISTENCY ON MAXING
OUT LAYER MIX RATIOS AND PWS WITH STALLED FRONTAL BOUNDARY IN THE
VICINITY. INCREASING SRLY 850MB FLOW WILL INTERACT WITH STALLED
LOW LEVEL SFC BOUNDARY OVER E NC. ADDITIONAL SHORT WAVE ENERGY
WILL BE PASSING THROUGH THE AREA AND ACT TO INC LOW LEVEL
BAROCLINICITY SOMEWHAT. ECMWF STILL INDICATES LAYER MIXING RATIOS
INC TO AOA 16 G/KG AND PWATS AROUND 2 INCHES...A VERY MOIST ATMS
EVEN FOR EARLY JULY. WIDESPREAD PRECIP MAY BE ONGOING IN THE
MORNING HOURS...ESP NEAR THE COAST. EXPECTED WIDESPREAD CLOUD
COVER WILL KEEP TEMPS MAXING OUT IN THE 80S AND KEEP AFTERNOON
CAPES RELATIVELY LOW. SCT TO NUMEROUS SHOWERS/STORMS CAN BE
EXPECTED ONCE AGAIN AND HAVE MAINTAINED THE LIKELY POPS. AGAIN
NOT EXPECTING MUCH IN WAY OF SEVERE THUNDERSTORMS DUE TO MARGINAL
SEVERE PARAMETERS...THOUGH HEAVY RAIN AND LOCALIZED FLOODING
CONCERNS MAY BECOME AN ISSUE CONSIDERING THE HIGH ATMS MOISTURE
CONTENT.
SATURDAY THROUGH TUESDAY...ECMWF IS QUITE A BIT WETTER WITH
WIDESPREAD SHOWER/THUNDERSTORM ACTIVITY EACH DAY...THOUGH SOME
DISAGREEMENT WITH GFS SOLN WHICH IS MORE ISO TO SCT IN NATURE WITH
PRECIP THROUGH THIS PERIOD. HAVE MAINTAINED CHANCE POPS EACH
DAY...ESP IN THE AFTERNOON HOURS...AS BROAD TROUGHING AND
SUBSEQUENT SHORTWAVE ACTIVITY MOVING THROUGH WILL PRODUCE SCT
SHOWERS AND STORMS EACH DAY. WILL ADVERTISE 30-50 POPS ATTM DUE
TO DAYS 5-7 FORECAST PERIODS AND CONVECTIVE NATURE OF THE PATTERN.
NEAR AVG TEMPS WILL CONTINUE WITH AROUND 90 DURING THE DAY AND
LOW/MID 70S FOR OVERNIGHT LOWS.
&&
.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH TONIGHT/...
AS OF 230 AM WED...MAIN CONCERN THRU DAYBREAK IS POSS OF SOME
LOWER CIGS SPREADING IN FROM THE W...ESPCLY SW TIER. PATCHY HIGH
CLOUDS MAKING IT HARD TO SEE LOWER ST ON SATL BUT APPEARS TO BE
AN AREA SPREADING NE FROM SC. HRRR SHOWS THESE LOWER CIGS REACHING
SRN TIER LATER BEFORE QUICKLY LIFTING AFTER SUNRISE. OTHER
GUIDANCE KEEPS VFR ALL NIGHT SO HAVE LOW CONFIDENCE IN STRATUS
REACHING TERMINALS AND DID NOT ADD TO FCST. IF WE DO GET LOW
CLOUDS WILL BE GONE BY MID MORN WITH VFR REST OF THE DAY WITH ONLY
SOME SCT CU EXPECTED. CONT VFR TONIGHT...AGAIN WILL HAVE TO WATCH
FOR POSS OF SOME ST BUT NOT CONFIDENT ENOUGH TO ADD TO FCST.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 313 AM WED...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH THE PERIOD (ESPECIALLY LATE THUR THROUGH
FRIDAY) WITH LOCALLY LOWER CIGS/VSBYS AT ALL 4 TERMINALS DURING
HEAVY RAIN EPISODES. SOUTHWEST FLOW THROUGH THE PERIOD GENERALLY
10-15 KNOTS BY DAY AND LESS THAN 10 KNOTS AT NIGHT. MAY BE PERIODS
OF FOG EACH NIGHT ESPECIALLY FOR TERMINALS THAT RECEIVE SUBSEQUENT
RAIN.
&&
.MARINE...
SHORT TERM /THROUGH TONIGHT/...
AS OF 230 AM WED...STRONGER SW WINDS ARE FCST TO GRAD SUBSIDE THRU
DAYBREAK HOWEVER SEAS WILL REMAIN ELEVATED OVER OUTER CNTRL WTRS.
WILL LIKELY END SCA FOR PAMLICO SOUND WITH NEXT FCST PKG AND
LOOKS LIKE SEAS WILL DROP BELOW 6 FT S OF OCRACOKE LATER THIS MORN
SO WILL LIKELY DROP SCA FOR THAT SECTION LATER AS WELL. SW WINDS
WILL PICK UP AGAIN THIS AFTN BUT LOOKS TO BE A LITTLE LIGHTER THAN
YDAY WITH SPEEDS MAINLY IN THE 15 TO 20 KT RANGE. THE SW WINDS
WILL AGAIN SLOWLY DIMINISH OVERNIGHT BUT SEAS WILL REMAIN ELEVATED
OVER CNTRL WTRS WITH SCA CONT.
LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 313 AM WED...SOUTHWEST FLOW WILL BE THE RULE THROUGH THE
LONG TERM. MODELS CONTINUE TO SHOW FRONTAL BOUNDARY LINGERING IN
THE VICINITY OF THE VA/NC BORDER WITH THE AXIS OF THE BERMUDA HIGH
TO THE SOUTHEAST. WINDS WILL INC TO AROUND 20 KT WITH GUSTS TO 25
KT OR HIGH ON THUR AS SW GRADIENT INCREASES...AND SEAS WILL AGAIN
BUILD OR MAINTAIN 6 TO 7 FT. SCA WILL LIKELY BE NEEDED AGAIN FOR
THE PAMLICO SOUND ON THUR. LINGERING 4 TO 6 FOOT SEAS WILL PERSIST
INTO THE FIRST PART OF THE WEEKEND FOR THE OREGON INLET TO CAPE
LOOKOUT SECTION.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 8 PM EDT SUNDAY FOR AMZ152-154.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT THIS MORNING FOR AMZ156.
&&
SYNOPSIS...RF
NEAR TERM...RF/LEP
SHORT TERM...RF
LONG TERM...TL
AVIATION...RF/TL
MARINE...RF/TLHazardous weather outlook, Jul 1, 4:13 AM EDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 413 AM EDT WED JUL 1 2015 NCZ029-044>047-079>081-090>094-020815- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO- 413 AM EDT WED JUL 1 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY PRODUCE STRONG WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ095-098-103-104-020815- CARTERET-ONSLOW-OUTER BANKS DARE-OUTER BANKS HYDE- 413 AM EDT WED JUL 1 2015 ...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF CAPE HATTERAS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED THURSDAY AFTERNOON AND EVENING. SOME OF THESE STORMS WILL LIKELY PRODUCE STRONG WINDS AND VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 1, 4:29 AM EDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
429 AM EDT WED JUL 1 2015
NCZ095-010845-
CARTERET-
429 AM EDT WED JUL 1 2015
...A STRONG THUNDERSTORM WILL AFFECT EASTERN CARTERET COUNTY...
AT 428 AM EDT...A STRONG THUNDERSTORM WAS 8 MILES NORTHEAST OF
MICHAEL J SMITH AIRPORT...OR 11 MILES NORTHEAST OF MOREHEAD CITY...
MOVING NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CARTERET
COUNTY.
LAT...LON 3479 7657 3486 7672 3496 7660 3490 7652
3498 7658 3497 7649 3507 7646 3492 7644
3494 7644 3496 7632 3504 7636 3492 7623
3490 7626 3493 7636 3492 7635 3490 7628
3489 7640 3472 7659
TIME...MOT...LOC 0828Z 235DEG 31KT 3484 7658
TLThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:38 PM EDT | Special Weather Statement | MHX | Duplin, Greene | 52 min |
| Jul 1, 4:29 AM EDT | Special Weather Statement | MHX | Carteret | 16 min |
| Jul 1, 4:38 AM EDT | Special Marine Warning | MHX | 52 min | |
| Jul 1, 5:34 AM EDT | Special Weather Statement | MHX | Dare | 56 min |
| Jul 1, 3:49 PM EDT | Small Craft Advisory | MHX | 3 days |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.